TheLupusSite.com banner

1 - 7 of 7 Posts

·
Registered
Joined
·
72 Posts
Discussion Starter #1
I have taken Plaquenil since September of '01. I started out on the brand name since my rheumetologist at the time said that it is one of the drugs that some people see a difference with generics. I have decided to stick with the brand despite a big difference in co-pay amounts. Well, I get my eyes tested religiously since my rheumetolgist is a stickler about this and won't prescribe it to me without regular proof.

For the past couple of years I'd say, I have had increasing dizziness. I have never had great balance, but I started falling more. Sometimes on ice. Sometimes on the stairs or whatever. I just wasn't feeling very solid on my feet and at times would feel like I was going to fall over and such. About a year ago, my rheumetologist suggested I cut back from 400 mg/day to 200mg/day. I didn't see a difference after a couple of months and was having increasing joint pain so I called him and told him I wanted to go back up. Things have very gradually gotten worse as far as dizziness and balance. I kept relating it to blood pressure or not feeling well and such. I have had a lot of bizarro symptoms such as shortness of breath and a weird eye droop thing for one night. I've had about every test and know that my heart is in pretty good shape and I don't have a brain tumor and didn't have a TIA. My hemoglobin is o.k although my iron level is low and they thought this may be part of the fatigue.

Tuesday I got to work and everything started spining like I was on an amuzment park ride. I called the rheumetologist who told me he could see me in a little over two weeks. My neurologist was out of town and the soonest they could do anything was nearly two weeks. My gp couldn't get me in so I saw another doc in her practice that I like. I went there and was so incredibly sick that I had my head drooped over the exam table resting on my arms. I tried to explain everything and I just started to tear up. She told me that I needed to see a neurologist the next day since it was late afternoon at that point instead of two weeks. She also questioned my depression likely because I was crying. She made a ton of phone calls and the neurologist on call suggested I see a vestibular therapist. I didn't know there was such a thing prior to this. The soonest they could get me in was three days. A vestibular therapist specializes in dizziness and is able to test for inner ear stuff. It is actually in the physical therapy clinic which I found a tad strange. I went home Tuesday and immediately started throwing up due to dizziness. The doc had told me to take meclazine and it helped just a little. The best thing was just lying as still as I could and not moving at all. This is fun when your joints and muscles hurt. I looked pretty pathetic in bed with my bzillions of pillows and a bucket close at hand. It is a good thing I sleep alone in a queen sized bed! I threw up most of the week and have been a tad better today although when I saw the vestibular therapist this morning she was quite concerned.

I know you are thinking... Will this woman ever get to the point? She thinks that I may have permanent inner ear damage from the plaquenil. She said that plaquenil can damage the little hair things inside your inner ear and they don't really repair themselves. This flipped me out because I can't live my life hanging my head over the side of my bed with a bucket! The puking and spinning are worse than the pain and I can't stand it! I haven't been able to work or cook or really do anything. The vestibular therapist ruled out "the best case scenerio, I guess where you have the little crystal thingies that break off and get into the tubes and throw off your balance temporarily until they are worked into another area of the ear where they don't cause problems.

I had no idea that by taking plaquenil after I started experiencing the dizziness that I could be causing increasing damage or I definately wouldn't have done it even as much as I wanted to be on this drug because it has made a big difference for me. Now, I'm scared about the dizziness problem and worried as to what will happen with my lupus activity without it. What have other people who've had to go off of plaquenil been put on?

Well, I have gone on long enough and I need to go lie down anyway.

If you've made it this far, thanks a bunch for listening!

Amy
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Amy,
This is the first time i have ever heard of this. I have the spinning room often but am on different meds that all cause dizziness. I have not been to concerned about this as it comes and goes at will. The doctors don't seem to concern as they have never said anything other than you are on a lot of meds that cause dizziness and that could be it. I do wish you the best and hope you feel better soon.
 

·
Registered
Joined
·
4,444 Posts
It is concerning that this has been a problem with your for a few years now and it has gotten significantly worse. I believe this possible side effect of Plaquenil is very rare, but certainly possible. However, there are many other people that suffer from these sorts of bouts of extreme dizziness and throwing up and it's *not* caused by medication. Have you seen a physician yet that specializes in inner ear testing? Was this person a doctor or a physical therapist?

I knew a gal once that had a problem very similar to yours and she actually finally found an answer to it after years and does OK now. Of course I can't remember what she was ultimately diagnosed with!

There are various other medications you could try if Plaquenil is dropped... I'm not sure their effects on the inner ear but Mepacrine/quinacrine could be tried... low dose prednisone... methotrexate... Imuran are all possibilities. There are others, but those would probably be the first to be considered.
 

·
Registered
Joined
·
4,369 Posts
Hi Amy,

You have a lot of things going on and suspected!

I must say I get all those things except drooping of eye and depression!

Although my specialist are not certain of which symptom fits a particular diadnoses as many symptoms overlap.

Not one time has any of my specialists said Plaquenil was the cause. I have SLE, Cogans Disease and Pigment Dispersion. My ear problems and dizziness as thought to be Cogans and sickness bouts due to SLE and inflammation causing gastro problems.

What I'm trying to get at is there are many reason for your symptoms, medications, minor medical causes and even auto-immune causes.

All possibilities need to be investigated further and ruled out if not the cause! Stopping Plaquenil may be one solution, but I know if it was me I'd want other reasons to be considered to!

Anyway I hope you get some answers and relief soon!
 

·
Administrator
Joined
·
7,565 Posts
Hi Amy

I just wanted to send you a quick message. I have had vertigo for nearly 12 years now, it started when I was pregnant with my second child. You have my deepest sympathies it is not much fun. Over the years it has peaked and troughed. I just wanted to tell you that there are meds that can help and also exercises a physio can teach you that help to re-educate your brain to cope. I can't remember the name of them. Obviously I am not an expert in your condition so can't say for definite that these will help you, but I wanted to reassure you that things can be done. My mom has had vertigo caused by something else recently and for her a short course of steroids helped it. Lots and lots of things can cause dizziness.

I had never connected my vertigo until I went to the london lupus centre and he said it was a neuro symptom of my lupus. He put me on plaquenil. Sorry I am rambling! I wanted to send you get well wishes and tell you not to lose hope. Take one day at a time. They can help this condition with meds. I hope things improve for you, but if they don't keep pestering the doc.

Take care

Deb
 

·
Registered
Joined
·
72 Posts
Discussion Starter #6
I'm feeling mighty overwhelmed right now. I got a letter today from my employer's disability insurance company saying they will no longer pay any disability payments for the half time portion of my job I have not been able to work. They feel that working half time is a "lifestyle choice" rather than medically necessary. In other words, our economy stinks and they are looking to cut payments to people who truly need it. I'm very upset and am not sure what I will do without this money. As a single parent, I depend on it.

Went to the vestibular therapists today, she gave me exercises to try to improve my vertigo. I see the ENT friday for further tests and my neurologist Friday as well. The vestib. therapist did say that when you have vertigo it causes tremendous fatigue. I'm so incredibly exhausted all the time. It is so hard to do life. I am so discouraged. I feel trapped. I either attempt to work full-time or I face possible eviction and homelessness. It is a no win situation.

Amy
 
1 - 7 of 7 Posts
Top